Alabama, 2009Heavy Snow in Alabama, March 1, 2009
March 1, 2009 · NWS BMX · 18 events in 18 counties and zones
A late winter storm system, that had caused some severe thunderstorms the previous day, ended with a heavy snow event for portions of central Alabama. The snow began during the early morning hours on March 1, and lasted until the afternoon on the same day, with the most significant accumulations occurring from around 3 am to 3 pm.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late winter storm system, that had caused some severe thunderstorms the previous day, ended with a heavy snow event for portions of central Alabama. The snow began during the early morning hours on March 1, and lasted until the afternoon on the same day, with the most significant accumulations occurring from around 3 am to 3 pm. The heaviest snow, generally from 3 to 5 inches, was in a swath across the middle of the state, from near Tuscaloosa to Auburn. Thundersnow was reported in several counties near the Georgia state line. The vast majority of the snow melted before the sun set that evening, which minimized the total impact of the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 28, 11:53 PM CST, 7 minutes earlier.
Area forecast discussion, Feb 28, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CST SAT FEB 28 2009
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
TRYING TO GET A HANDLE ON THE FORCING MECHANISMS ASSOCIATED WITH THE
APPROACHING WINTER STORM. CLOSED UPPER-LEVEL LOW OVER CENTRAL
ARKANSAS WILL CONTINUE TO DIG SOUTHEAST TO SOUTH ALABAMA BY 6 AM
SUNDAY...BECOMING NEGATIVELY TILTED THEREAFTER. SIGNIFICANT
LARGE-SCALE FORCING IS NOW SPREADING OVER THE FORECAST AREA...BUT
WILL QUICKLY MOVE OUT OF WESTERN ALABAMA AFTER 6 AM SUNDAY.
YET...FORECAST MODELS CONTINUE TO PRODUCE PRECIPITATION AMOUNTS
BEHIND THE SYNOPTIC-SCALE FORCING...WHICH APPEAR TO TIED TO
UPPER-LEVEL DEFORMATION...MID-LEVEL INSTABILITY...AND A DEVELOPING
TROUGH OF WARM AIR ALOFT.
THE ENTIRE DEFORMATION ZONE...OVER NORTHERN ARKANSAS TO WEST
TENNESSEE...IS PIVOTING AND BECOMING MORE ORIENTED IN A NORTH TO
SOUTH FASHION WITH TIME. LATEST NAM AND GFS MODELS CONTINUE TO
BRING LIGHT SNOW INTO OUR NORTHWEST COUNTIES...MAINLY BETWEEN
MIDNIGHT AND 3 AM...WITH THE LEADING EDGE OF SNOW SPREADING TO THE
BIRMINGHAM AREA AROUND 6 AM. THE GFS AND NAM DISAGREE ON WHERE THE
POTENTIAL EXISTS FOR THE HEAVIEST SNOW AFTER 6 AM. GFS SHOWS THE
POTENTIAL FOR TWO PLUS INCHES FROM BIRMINGHAM NORTHEAST TO BLOUNT
AND ETOWAH COUNTIES. HOWEVER...THE NAM PLACES ITS TWO PLUS INCHES
OVER EAST-CENTRAL ALABAMA. AT THIS TIME...MY BEST GUESS IS THE
HEAVIEST SNOW WILL FALL EAST OF I-65 AND NORTH OF I-85.
WILL CONTINUE WINTER WEATHER ADVISORY OVER NORTHWEST COUNTIES FOR
TONIGHT...AND WINTER WEATHER WATCH OVER ENTIRE AREA FOR
SUNDAY.
03
&&
.AVIATION...06Z TAF DISCUSSION.
DID SOME MINOR TWEAKING TO THE FORECAST MAINLY TO ADJUST THE TIMING
ON WHEN THE SNOW WILL BEGIN TO MOVE IN. FOR SURE...TCL...ANB...EET
AND BHM SHOULD SEE SNOW OUT OF THIS SYSTEM. MGM AND TOI COULD SEE A
LITTLE LESS BUT STILL ENOUGH TO IMPACT AVIATION ACTIVITIES. LOW
CEILINGS ARE STILL EXPECTED...BUT AFTER 00Z...SKIES ARE EXPECTED TO
BECOME CLEAR.
10/ARM
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TO 6 AM FOR MARION-WINSTON-
BLOUNT-LAMAR-WALKER-JEFFERSON-SHELBY-BIBB-TUSCALOOSA-FAYETTE-
PICKENS.
WINTER STORM WATCH FOR ALL AREAS FROM 6 AM SUNDAY THROUGH 3 PM
SUNDAY.
&&
Hazardous weather outlook, Feb 28, 7:39 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CST SAT FEB 28 2009
ALZ011>015-017>050-020139-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
739 PM CST SAT FEB 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RISES ON
MANY RIVERS. SOME FLOOD WARNINGS HAVE BEEN ISSUED. MOISTURE WILL
OVERSPREAD THE AREA FROM THE NORTHWEST LATER TONIGHT. AS COLD AIR
SPREADS SOUTHWARD...THE RAIN WILL BECOME MIXED WITH SNOW...MAINLY
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A STRONG UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA SUNDAY
MORNING. SOME MOISTURE WILL BE AVAILABLE AS THE COLD AIR FILTERS IN.
THEREFORE...THERE WILL BE A CHANCE OF MEASURABLE SNOW ON SUNDAY
WITH POSSIBLE SNOW ACCUMULATIONS OF 1 TO 3 INCHES. ANY ACCUMULATIONS
WILL LIKELY OCCUR ON GRASSY SURFACES...BUT SOME ROADWAYS MAY BECOME
SLICK ESPECIALLY NORTH.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED ON SUNDAY DUE TO POSSIBLE WINTER WEATHER.
In the hours before
Local storm report, Feb 28, 10:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG SMITHS STATION 32.54N 85.10W
02/28/2009 LEE AL PUBLIC
DAMAGE TO SMITHS STATION JUNIOR HIGH SCHOOL. AIR
CONDITIONERS AT THE ROOF OF THE SCHOOL WERE BLOWN AWAY.
TREES AND POWER LINES DOWN ACROSS THE CITY. A.D. MCLEIN
HISTORIC RAIL ROAD MUSEUM DAMAGED. POSSIBLE TORNADO.
&&
ARMHeavy Snow, Marion
- When
- March 1, 12:00 AM CST to 9:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
The snow began around midnight, and accumulated to 2 to 3 inches until it ended around 9 am. Several bridges on future Interstate 22 became snow covered and icy.
Heavy Snow, Lamar
- When
- March 1, 12:00 AM CST to 9:00 AM CST
- Where
- Lamar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
The snow began around midnight, and accumulated to 2 to 3 inches until it ended around 9 am.
Heavy Snow, Fayette
- When
- March 1, 12:00 AM CST to 10:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
The snow began around midnight, and accumulated to 2 to 3 inches until it ended around 10 am.
Heavy Snow, Tuscaloosa
- When
- March 1, 12:30 AM CST to 11:00 AM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
The snow began just after midnight, and accumulated up to 3.5 inches until it ended around 11 am.
Heavy Snow, Pickens
- When
- March 1, 12:30 AM CST to 10:00 AM CST
- Where
- Pickens forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
The snow began just after midnight, and accumulated up to 3 inches until it ended around 11 am.
Heavy Snow, Jefferson
- When
- March 1, 2:00 AM CST to 11:30 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
The snow began around 2 am, and accumulated up to 2 to 4 inches until it ended just before noon.
Heavy Snow, Bibb
- When
- March 1, 2:00 AM CST to 12:00 PM CST
- Where
- Bibb forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
The snow began around 2 am, and accumulated up to 2 to 3 inches until it ended around noon.
Heavy Snow, Shelby
- When
- March 1, 2:30 AM CST to 12:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
The snow began around 230 am, and accumulated up to 2 to 3 inches until it ended around noon.
Heavy Snow, Chilton
- When
- March 1, 3:00 AM CST to 12:30 PM CST
- Where
- Chilton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
The snow began around 3 am, and accumulated up to 2 to 3 inches until it ended just after noon.
Heavy Snow, Autauga
- When
- March 1, 3:00 AM CST to 1:00 PM CST
- Where
- Autauga forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
The snow began around 3 am, and accumulated up to 2 to 3 inches until it ended around 1 pm.
Heavy Snow, Talladega
- When
- March 1, 3:00 AM CST to 1:30 PM CST
- Where
- Talladega forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
The snow began around 3 am, and accumulated up to 2 to 4 inches until it ended around 130 pm. The heaviest snow was in the southern portion of the county, near Childersburg and Sylacauga.
Heavy Snow, Coosa
- When
- March 1, 3:00 AM CST to 1:30 PM CST
- Where
- Coosa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
The snow began around 3 am, and accumulated up to 2 to 4 inches until it ended around 130 pm.
Heavy Snow, Elmore
- When
- March 1, 3:00 AM CST to 2:00 PM CST
- Where
- Elmore forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
The snow began around 3 am, and accumulated up to 2 to 4 inches until it ended around 2 pm.
Heavy Snow, Clay
- When
- March 1, 4:00 AM CST to 2:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
The snow began around 4 am, and accumulated up to 2 to 3 inches until it ended around 2 pm.
Heavy Snow, Tallapoosa
- When
- March 1, 4:00 AM CST to 2:30 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
The snow began around 4 am, and accumulated up to 2 to 3 inches until it ended around 230 pm.
Heavy Snow, Chambers
- When
- March 1, 6:00 AM CST to 3:30 PM CST
- Where
- Chambers forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
The snow began around 4 am, and accumulated up to 3 to 4 inches until it ended around 330 pm.
Heavy Snow, Lee
- When
- March 1, 6:00 AM CST to 3:30 PM CST
- Where
- Lee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
The snow began around 6 am, and quickly accumulated up to 3 to 5 inches until it ended around 330 pm.
Heavy Snow, Russell
- When
- March 1, 6:00 AM CST to 3:30 PM CST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
The snow began around 6 am, and accumulated up to 2 to 4 inches in the northern part of the county, until it ended around 330 pm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, March 1 to 2, 20091 death · 23 events
- Winter Storm in Maryland, March 1 to 2, 20091 death · 2 injured · 5 events
- Heavy Snow in New York, March 1 to 2, 20091 death · 15 events
- Heavy Snow and Winter Weather in Georgia, March 1 to 2, 20091 injured · $1.5 million · 54 events
- Winter Storm in Missouri, March 1, 20091 death · 2 events
- Drought in Texas, March 1 to 31, 2009$10 million · 6 events
- Winter Storm and Winter Weather in Pennsylvania, March 1 to 2, 200912 injured · 10 events
- Winter Storm in Delaware, March 1 to 2, 200912 injured · 4 events
- Flash Flood and Winter Storm in California, March 1 to 4, 20092 injured · $110,000 · 1.25 in hail · 17 events
- Drought in Texas, March 1 to 31, 2009$207,000 · 18 events
- Winter Storm and Winter Weather in New Jersey, March 1 to 2, 20092 injured · 21 events
- Heavy Snow and Winter Weather in Tennessee, March 1, 200929 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161460, 161461, 161462, 161463, 161464, 161465, 161466, 161467, 161468, 161469, 161470, 161471, 161472, 161473, 161474, 161475, 161476, 161477.